Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 45, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 14, 2004, 6:43 PM EDT for Richmond County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2004, 6:43 PM EDT (22:43 UTC)
- Expired
- Jul 14, 2004, 7:30 PM EDT
- In force
- 47 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Richmond County, NY
The radar
The Philadelphia radar (KDIX), 74 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 445 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 142243 SVROKX NYC085-142330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 642 PM EDT WED JUL 14 2004 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RICHMOND COUNTY IN SOUTHEAST NEW YORK * UNTIL 730 PM EDT * AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF HUGUENOT...MOVING EAST AT 35 MPH. THE MAIN THREAT FROM THIS STORM IS EXPECTED TO BE LARGE HAIL. * THE SEVERE THUNDERSTORM WILL BE NEAR... ANNADALE AND HUGUENOT AROUND 650 PM TODT HILL AROUND 655 PM VERRAZANO-NARROWS BRIDGE AND TOMPKINSVILLE AROUND 700 PM IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4059 7430 4042 7434 4059 7401 4066 7407
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:30 PM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 14, 3:30 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 330 PM EDT WED JUL 14 2004 .SHORT TERM (THROUGH THURSDAY)... VIGOROUS UPPER TROUGH OVER THE EASTERN GREAT LAKES WILL PUSH INTO CENTRAL NEW YORK AND PENNSYLVANIA THIS AFTERNOON...THEN DEEPEN WITH CUTOFF LOW PRESSURE AND SHORTWAVES ROTATING AROUND THE BASE...PERSISTING OVER THE NORTHEAST THROUGH THE END OF THE WEEK. AT THE SURFACE...MAIN CUTOFF LOW PRESSURE OVER THE EASTERN GREAT LAKES WILL REMAIN STACKED UNDER THE UPPER LOW. WARM FRONT IS CURRENTLY MOVING THROUGH WESTERN NEW YORK AND CENTRAL PENNSYLVANIA AND COLD FRONT JUST BEHIND IT....WITH NICE BAND OF CONVECTION FIRING WITH THETA-E RIDGE...LEADING EDGE OF SHORTWAVE ENERGY...AND IN AN AREA OF MID-LEVEL DRYING. WARM FRONT AND ASSOCIATED ACTIVITY SHOULD WEAKEN AS IT MOVES FARTHER EAST INTO A MORE STABLE AIRMASS AND AS SHORTWAVE SLOWS EASTWARD PROGRESS THIS AFTERNOON. SHORTWAVE WILL ROTATE AROUND UPPER LOW TONIGHT WITH SURFACE COLD FRONT SWINGING THROUGH THE REGION AROUND 06Z TONIGHT. BEST CHANCE FOR WIDESPREAD TSRA/SHRA ACTIVITY WILL BE FROM WEST TO EAST FROM 00Z TO 06Z AHEAD OF THE COLD FRONT...WITH INCREASING VORTICITY ADVECTION...MARGINAL SURFACE INSTABILITY...A 30 KT LOW-LEVEL JET...AND THETA-E RIDGE MOVING THROUGH THE AREA. SEVERE THREAT SHOULD BE ISOLATED AND FOR THE MOST PART UNTIL AROUND 00Z OVER WESTERN ZONES...WITH MORE STABILITY OVER THE REGION THEN OVER CWAS TO THE WEST...AND WITH TIMING OF FRONT AFTER DARK. IN THE NEAR TERM WILL HAVE TO WATCH SEVERE THUNDERSTORM OVER HUNTERDON COUNTY IN CENTRAL NEW JERSEY...MOVING NE TOWARD UNION AND ESSEX COUNTIES. THIS STORM SHOULD WEAKEN AS IT CONTINUES EAST INTO OUR REGION...BUT STILL CAPABLE OF SMALL HAIL AND GUSTY WINDS. HEAVY RAINFALL SEEMS TO BEING THE BIGGEST CONCERN THEREAFTER WITH PWATS OF 1.5-1.75 INCHES. SINCE GENERAL RAINFALL WILL BE BELOW FFG AND FFH GUIDANCE AND AREA RIVERS HAVE HAD OPPORTUNITY TO RECEDE A BIT OVER THE LAST 24 HRS...NOT EXPECTING ANY WIDESPREAD FLOODING PROBLEMS. ISOLATED URBAN AND SMALL STREAM FLOODING LOOKS TO BE A GREATER POSSIBILITY...ESPECIALLY OVER WESTERN ZONES...WHERE DAYTIME INSTABILITY AIDED TSRA WILL HAVE THE BEST CHANCE OF IMPACT. SO WILL NOT ISSUE ANY FLASH FLOOD WATCH OR SPS FOR FLOODING. SHORTWAVE PIVOTS NORTH OF THE AREA AND COLD FRONT EAST BY DAYBREAK WITH DRIER WSW LOW-LEVEL FLOW ON THURSDAY. THIS SHOULD ALLOW FOR DRY AND SEASONABLY WARM CONDITIONS FOR A GOOD PART OF THE DAY...BEFORE NEXT SHORTWAVE AND SURFACE TROUGH APPROACH WITH LOW CHANCE SHOWERS LATE IN THE DAY...ESPECIALLY WEST OF NYC. && .LONG TERM (FRIDAY THRU WEDNESDAY)... NORTH ATLANTIC RIDGE REMAINS STRONG WHILE UPPER TROUGH REMAINS OVER INTERIOR NORTHEAST WITH PERIODIC SHORTWAVES ROTATING AROUND IT. ONE UPPER LOW MOVES SHEARS OUT INTO QUEBEC ON FRIDAY...WITH THE NEXT CUTOFF UPPER LOW OVER THE OHIO VALLEY/EASTERN GREAT LAKES TAKING ITS PLACE SUNDAY THROUGH TUESDAY. THIS SCENARIO WILL KEEP COLD POOL ALOFT IN PLACE JUST TO THE WEST...VORTICITY LOBES PASSING THROUGH THE REGION...A SUFFICIENTLY MOIST LOW-LEVEL SW FLOW ...AND DAYTIME HEATING AND INSTABILITY...CREATING THE CHANCE FOR AFTERNOON/EVENING SHRA/TSRA ACTIVITY THROUGH THE PERIOD. BEST CHANCE FOR WIDESPREAD RAIN SEEMS TO BE LATE MONDAY THROUGH TUESDAY WITH UPPER LOW LIFTING NORTH THROUGH THE AREA AND SURFACE LOW PRESSURE MOVING UP THE COAST. TEMPS THROUGH THE PERIOD WILL BE AT OR SLIGHTLY BELOW SEASONABLE LEVELS WITH INCREASED CLOUD COVER DURING PEAK HEATING HOURS. .MARINE... SEAS HAVE COME DOWN TO 4 FEET ACROSS THE OCEAN WATERS THIS AFTERNOON SO WILL LOWER THE SMALL CRAFT ADVISORY ON THIS ISSUANCE. SEAS AND WINDS EXPECTED TO REMAIN BELOW ADVISORY CRITERIA THROUGH THE NEXT FIVE DAYS. BOTH HOWEVER WILL BE LOCALLY HIGHER IN THE VICINITY OF ANY SHOWERS OR THUNDERSTORMS. && .AVIATION...MVFR CIGS PERSIST AT KISP AND KGON...OTHERWISE EARLY AFTERNOON CLEARING HAS TEMPORARILY BROUGHT VFR TO AREA TERMINALS. EXPECT CONDITIONS TO COME BACK DOWN TO MVFR/OCCASIONAL IFR IN SHOWERS AND THUNDERSTORMS...WITH ONE LEADING CELL MAKING A BEELINE FOR KEWR BY 2030Z...AND THEN KJFK/KLGA AFTER 21Z. LOOK FOR WIDESPREAD MVFR CONDITIONS TONIGHT IN SHOWERS AND THUNDERSTORMS THIS EVENING...ENDING FROM WEST TO EAST FROM 04Z-08Z...THEN RESIDUAL MVFR IN MIST WITH LIGHT SW AND ABUNDANT LOW LEVEL MOISTURE UNTIL AFTER DAYBREAK. CONDITIONS WILL IMPROVE TO VFR AFTER 12Z WITH DAYTIME HEATING. && .HYDROLOGY...POTENTIAL FOR ISOLATED HEAVY RAINFALL THIS EVENING AND FIRST PART OF TONIGHT WITH ACTIVITY AHEAD OF COLD FRONT. GENERAL QPF SHOULD ONLY BE ONLY 1/4 TO 1/2 INCH...BUT LOCAL 1+ AMOUNTS NOT OUT OF THE QUESTION WITH SCATTERED TSRA ACTIVITY. SEE SHORT TERM DISCUSSION FOR MORE. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 14, 3:49 AM EDT, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 349 AM EDT WED JUL 14 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-151000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 349 AM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAINS MAY AGAIN ACCOMPANY THE STORMS AS THEY MOVE ACROSS THE REGION...BUT NO WIDESPREAD FLOOD PROBLEMS ARE ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SEVERAL DISTURBANCES MOVING THROUGH THE REGION MAY BRING SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SR
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:45 PM EDT | Special Marine Warning | OKX | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.